Eight residents of Jacquelyn House in Oklahoma and two employees received by mistake insulin instead of a flu shot. Crews responding at the emergency "found (...) multiple unresponsive people."
Many of them were not vocal and not able to walk. "All these people are symptomatic, lying on the ground, needing help, but can't communicate what they need," police Chief Tracy Roles said. People who received the injection had reactions and were taken to Jane Phillips Hospital in Bartlesville. An investigation was underway. Jacquelyn House is a facility that serves intellectually and developmentally disabled people. The person who administered the insulin was a 40-year veteran pharmacist who was contracted to give flu shots at the home. The pharmacist was being very cooperative, leading officials to believe it was a “terrible accident.”
Excess insulin in the bloodstream causes cells in the body to absorb too much glucose (sugar) from blood. It also causes the liver to release less glucose. These two effects together create dangerously low glucose levels in the blood. A similar incident occurred at an Indiana high school in October. At the time, 16 students were rushed to the hospital after they were mistakenly injected with insulin during a tuberculosis skin test.